HAL will be down for maintenance from Friday, June 10 at 4pm through Monday, June 13 at 9am. More information
Skip to Main content Skip to Navigation
Journal articles

Acyclic, Star and Oriented Colourings of Graph Subdivisions

Abstract : Let G be a graph with chromatic number χ (G). A vertex colouring of G is \emphacyclic if each bichromatic subgraph is a forest. A \emphstar colouring of G is an acyclic colouring in which each bichromatic subgraph is a star forest. Let χ _a(G) and χ _s(G) denote the acyclic and star chromatic numbers of G. This paper investigates acyclic and star colourings of subdivisions. Let G' be the graph obtained from G by subdividing each edge once. We prove that acyclic (respectively, star) colourings of G' correspond to vertex partitions of G in which each subgraph has small arboricity (chromatic index). It follows that χ _a(G'), χ _s(G') and χ (G) are tied, in the sense that each is bounded by a function of the other. Moreover the binding functions that we establish are all tight. The \emphoriented chromatic number χ ^→(G) of an (undirected) graph G is the maximum, taken over all orientations D of G, of the minimum number of colours in a vertex colouring of D such that between any two colour classes, all edges have the same direction. We prove that χ ^→(G')=χ (G) whenever χ (G)≥ 9.
Document type :
Journal articles
Complete list of metadata

Cited literature [46 references]  Display  Hide  Download

Contributor : Service Ist Inria Sophia Antipolis-Méditerranée / I3s Connect in order to contact the contributor
Submitted on : Thursday, March 13, 2014 - 5:07:27 PM
Last modification on : Monday, November 16, 2020 - 3:56:03 PM
Long-term archiving on: : Friday, June 13, 2014 - 12:16:07 PM


Files produced by the author(s)




David R. Wood. Acyclic, Star and Oriented Colourings of Graph Subdivisions. Discrete Mathematics and Theoretical Computer Science, DMTCS, 2005, Vol. 7, pp.37-50. ⟨10.46298/dmtcs.344⟩. ⟨hal-00959027⟩



Record views


Files downloads